Alert archive / Missouri / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 117, NWS St. Louis, MO

June 14, 20174 counties in Missouri; Adams County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 14, 2017, 5:59 PM CDT for 4 counties in Missouri; Adams County, Pike County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2017, 5:59 PM CDT (22:59 UTC)
Expired
Jun 14, 2017, 6:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, IL, Pike County, IL, Marion County, MO, Monroe County, MO, Ralls County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 142 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:03 PM CDTTSTM WND DMG3 Nw Rensselaer, MOLARGE TREE BLOWN ONTO COUNTY ROAD 272.
Jun 14, 6:07 PM CDTTSTM WND DMG3 S Palmyra, MOSEVERAL TREES BLOWN DOWN ONTO U.S. HIGHWAY 61/24 SOUTH OF PALMYRA.
Jun 14, 6:23 PM CDTHAIL 0.88Monroe City, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 1:04 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

234 
WUUS53 KLSX 142259
SVRLSX
ILC001-149-MOC127-137-173-205-142345-
/O.NEW.KLSX.SV.W.0117.170614T2259Z-170614T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
559 PM CDT WED JUN 14 2017

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  West central Pike County in west central Illinois...
  Southwestern Adams County in west central Illinois...
  Northern Ralls County in northeastern Missouri...
  Marion County in northeastern Missouri...
  Southeastern Shelby County in northeastern Missouri...
  Northeastern Monroe County in northeastern Missouri...

* Until 645 PM CDT.

* At 559 PM CDT, a severe thunderstorm was located over Warren,
  moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Hannibal, Palmyra, Monroe City, Warren, New London, Fall Creek,
  Rensselaer, Spaulding, Emden, Philadelphia, Hunnewell, Marblehead,
  Ilasco and Indian Creek.

This includes the following highways...
 Interstate 172 near exit 2.
 Interstate 72 near exit 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3958 9201 3987 9199 3987 9128 3957 9127
TIME...MOT...LOC 2259Z 271DEG 31KT 3974 9178 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS
1 follow-up statement
259 
WWUS53 KLSX 142319
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
619 PM CDT WED JUN 14 2017

ILC001-149-MOC127-137-173-205-142345-
/O.CON.KLSX.SV.W.0117.000000T0000Z-170614T2345Z/
Pike IL-Adams IL-Ralls MO-Marion MO-Shelby MO-Monroe MO-
619 PM CDT WED JUN 14 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR WEST CENTRAL PIKE AND SOUTHWESTERN ADAMS COUNTIES IN WEST CENTRAL
ILLINOIS...NORTHERN RALLS...MARION...SOUTHEASTERN SHELBY AND
NORTHEASTERN MONROE COUNTIES IN NORTHEASTERN MISSOURI...

At 619 PM CDT, a severe thunderstorm was located near Rensselaer,
moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Hannibal, Palmyra, Monroe City, Warren, New London, Fall Creek,
Rensselaer, Spaulding, Emden, Philadelphia, Hunnewell, Marblehead,
Ilasco and Indian Creek.

This includes the following highways...
 Interstate 172 near exit 2.
 Interstate 72 near exit 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3958 9201 3987 9199 3987 9128 3957 9127
TIME...MOT...LOC 2319Z 275DEG 27KT 3972 9164 

HAIL...1.00IN
WIND...60MPH
 
$$

GKS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:32 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 14, 3:32 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
332 PM CDT Wed Jun 14 2017

.SHORT TERM...  (Through Late Thursday Afternoon)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern this afternoon features an upper level trough
moving across portions of the northern Plains, with its trough axis
extending southeast into portions of MN/IA and northern MO. This
trough will swing through this evening into tonight, bringing
continued chances for showers/storms to the region.

A rather complex scenario unfolding for late this afternoon into the
overnight hours, with confidence below average in the forecast
details. One cluster of convection that affected the St. Louis metro
area earlier has pushed east into central IL, while another cluster
that affected northeast MO and western IL has also pushed into north-
central IL. These clusters have left outflow boundaries along which
renewed convection should continue to develop through this evening.
It appears the most focused areas of this activity will shift into
portions of central and east-central MO as we head through the
evening hours. Plenty of instability with MLCAPEs of 2500-3500+ J/kg
within a very moist atmosphere will lead to a continued threat of
wet microbursts within individual cells and cell clusters through
this evening despite fairly marginal deep-layer shear values (20-30
knots of 0-6km bulk shear).

Tonight's forecast will largely hinge on convective evolution this
afternoon/evening. Latest thinking is that convection this evening
will likely wane/shift to the southeast after 03Z or so.  However, a
broad low-level jet of 20-30 knots will focus into the region likely
after 06Z which could lead to renewed convection along any remnant
outflow boundaries. Where exactly this activity will focus and how
strong it will be is hard to pinpoint at this time, but think areas
along/south of I-70 will see the best potential at this renewed
development.

Activity will shift mainly south of the region on Thursday, as
surface ridging briefly takes hold.  Temperatures will still be
warm, however, with highs expected in the upper 80s to low 90s.

KD

.LONG TERM...  (Thursday Night through Next Wednesday)
Issued at 331 PM CDT Wed Jun 14 2017

The synoptic pattern at the start of the long term period will
feature westerly flow aloft.  This regime will continue through the
weekend, before northwesterly flow takes hold, shunting this
warm/unstable airmass to the southeast for the first part of next
week.

Active pattern will persist through this upcoming weekend as several
shortwave troughs move through the westerly flow aloft.  The first
will come Thursday night into Friday.  This system will bring
renewed shower/storm chances to the region, some of which could be
strong to severe depending on exact timing.  An additional wave will
move through Friday night into Saturday, with yet a third (and the
most significant wave) moving through Saturday night into Sunday.
Each of the waves will carry with them the threat of strong to
severe thunderstorms.

A cold front associated with the wave on Sunday will usher in a
cooler and drier airmass for Sunday afternoon into the first part of
next week. This cooler/drier regime will continue through midweek,
before additional showers/storms are possible by Tuesday along with
increasing temperatures/humidities.

KD

&&

.AVIATION...  (For the 18z TAFs through 18z Thursday Afternoon)
Issued at 105 PM CDT Wed Jun 14 2017

Convective trends will be the main focus of this TAF period.
Storms currently near the STL metro sites will move to the east
by 18Z. However, the thunderstorms near UIN will continue to build
southwest this afternoon which will result in another round of
thunderstorms later this afternoon into early this evening. Yet
another round of convection will be possible overnight, however
confidence is too low to warrant any mention at this time. Any
thunderstorm will be capable of gusty/variable winds and IFR
conditions. Outside of thunderstorms, conditions will be VFR with
SSW winds through the period.

SPECIFICS FOR KSTL:
First round of storms has moved east, but expect additional
showers/thunderstorms to move into the terminal late this
afternoon into this evening. Any thunderstorm will be capable of
gusty/variable winds and IFR conditions. Outside of any
thunderstorms, VFR conditions are expected with WSW winds.

KD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jun 14, 3:38 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 PM CDT Wed Jun 14 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-151200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 PM CDT Wed Jun 14 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Scattered strong to severe thunderstorms are possible through
tonight across much of the area. Damaging winds and large hail
are the primary threats.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated strong to severe thunderstorms are possible Thursday
night as well as on Friday and Friday night across portions of
the area. Damaging winds appear to be the primary threat.

Scattered severe thunderstorms are possible Saturday afternoon
and Saturday night, mainly across portions of northeast Missouri
and west-central Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may continue to be needed tonight. Spotters
are encouraged to report any type of severe weather to the
National Weather Service.

KD

In the hours before

Local storm report, Jun 14, 5:09 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
509 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     HAIL             3 SSW KINGSTON          39.78N 91.04W
06/14/2017  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&
Local storm report, Jun 14, 5:16 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
516 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             PAYSON                  39.82N 91.24W
06/14/2017  E0.88 INCH       ADAMS              IL   TRAINED SPOTTER

            VERY SMALL LIMBS BLOWN DOWN, AROUND AN INCH
            IN DIAMETER AS WELL.

&&

MAB
Local storm report, Jun 14, 5:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
537 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     PAYSON                  39.82N 91.24W
06/14/2017                   ADAMS              IL   TRAINED SPOTTER

            AROUND ONE-HALF DOZEN LARGE TREE LIMBS
            SNAPPED OFF. LIMBS WERE AROUND SIX INCHES IN
            DIAMETER.

&&

LMK
Local storm report, Jun 14, 5:43 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             PERRY                   39.78N  90.75W
06/14/2017  M0.70 INCH       PIKE               IL   TRAINED SPOTTER

            DIME SIZE HAIL. SMALL TREE LIMBS DOWN.

&&

EVENT NUMBER LSX1700486

KANOFSKY
Local storm report, Jun 14, 5:52 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
552 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     LIGHTNING        5 N QUINCY              40.00N 91.40W
06/14/2017                   ADAMS              IL   BROADCAST MEDIA

            LIGHTNING CAUSED A GARAGE FIRE AT 1131
            SPRING LAKE ROAD ON THE EXTREME NORTH SIDE
            OF QUINCY.

&&
Local storm report, Jun 14, 5:54 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
554 PM CDT WED JUN 14 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             EMDEN                   39.80N 91.86W
06/14/2017  E0.25 INCH       SHELBY             MO   TRAINED SPOTTER

&&

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 12:10 PM CDTSpecial Weather StatementLSXSaint Louis, City of Saint Louis50 min
Jun 14, 12:31 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis29 min
Jun 14, 12:35 PM CDTSevere Thunderstorm WarningLSXLewis, Marion40 min
Jun 14, 12:51 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis39 min
Jun 14, 2:35 PM CDTSpecial Weather StatementLSXMarion40 min
Jun 14, 2:52 PM CDTSpecial Weather StatementLSXShelby38 min
Jun 14, 3:09 PM CDTSpecial Weather StatementLSXFranklin, Saint Charles66 min
Jun 14, 3:11 PM CDTSpecial Weather StatementLSXMarion64 min
Jun 14, 3:38 PM CDTSpecial Weather StatementLSXLewis52 min
Jun 14, 3:43 PM CDTSevere Thunderstorm WarningLSXLewis30 min
Jun 14, 4:48 PM CDTSevere Thunderstorm WarningLSXMarion42 min
Jun 14, 5:15 PM CDTSevere Thunderstorm WarningLSXKnox, Lewis, Marion, Monroe, Shelby45 min
Jun 14, 6:28 PM CDTFlash Flood WarningLSXMarion, Shelby6 hr
Jun 14, 6:41 PM CDTSevere Thunderstorm WarningLSXRalls49 min
Jun 14, 12:21 PM CDTSevere Thunderstorm WarningLSXJersey, Macoupin, Madison39 min
Jun 14, 1:12 PM CDTSevere Thunderstorm WarningLSXAdams, Brown63 min
Jun 14, 2:04 PM CDTSevere Thunderstorm WarningLSXBrown41 min
Jun 14, 4:39 PM CDTSpecial Weather StatementLSXAdams51 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.